Flood, Hancock
- When
- August 27, 4:05 PM EST to 8:00 PM EST
- Where
- Hancock forecast zone
- Property damage
- $100,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.002, -83.666 (the zone’s center; the record gives no point)
Thunderstorms dumped between two and four inches of rain on southern Wood and northern Hancock Counties during the late afternoon and early evening hours of August 27th. m.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Thunderstorms dumped between two and four inches of rain on southern Wood and northern Hancock Counties during the late afternoon and early evening hours of August 27th. Spotters in McComb (Hancock County) measured three and a half inches of rain between 4 and 7 p.m. Widespread lowland flooding occurred with extensive street flooding reported in North Baltimore, Cygnet and McComb. Water on some streets was as much as a foot deep. Dozens of homes experienced basement flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 27, 1:55 PM EST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OHIO 255 PM EDT FRI AUG 27 2004 .SHORT TERM (TONIGHT THRU SUN) SLOW MOVING FRONTAL SYSTEM OVER THE MID MISSISSIPPI VALLEY WL CONT TO BE THE FOCUS OF THE FORECAST FOR THIS PERIOD. THE MODELS ARE IN DISAGREEMENT WITH THE MOVEMENT OF THIS SYSTEM THROUGH THE WARNING AREA. SEVERAL MESOSCALE CONVECTIVE SYSTEMS HAVE GENERATED IN ADVANCE OF THIS FRONT AND MAYBE HAVING AN IMPACT ON THE MODELS. BOTH THE GFS AND ETA DO NOT BRING THE FRONT THROUGH THE FORECAST AREA UNTIL SUNDAY. THE GFS IS FASTER WITH THE SYSTEM...HAVING THE FRONT CLEAR THE FORECAST AREA BY 00Z MON. THE ETA KEEPS THE FRONT LONGER CLEARING THE AREA 06Z-12Z MON. WHILE SUNDAY LOOKS LIKE A SURE BET FOR PCPN THE PERIODS IN BETWEEN ARE QUESTIONABLE. THE ATMOSPHERE IS VERY UNSTABLE AS LIS ARE -6 TO -7. THE PROBLEM IS A KICKER TO INITIATE THE PCPN. THE MODELS INDICATE SEVERAL SMALL WAVES TONIGHT AND SATURDAY BUT THESE WAVES MAY NOT BE REALISTIC. AN EXISTING BOUNDARY FROM THE CONVECTION LAST NIGHT IS MOVING THROUGH THE AREA ATM. THUNDERSTORMS ARE ALREADY DEVELOPING ALONG THIS BOUNDARY AND ARE EXPECTED TO CONTINUE THROUGH THE AFTERNOON AND EVENING. MOST LIKELY...THE POPS WILL REMAIN SCATTERED BUT IF THE PCPN BECOMES TO WIDESPREAD WE MAY HAVE TO ISSUE LIKELY POPS. I WL KEEP HIGH CHC POPS FOR SAT AND SAT NGT. THE HIGHER POPS WL BE TO THE WEST CLOSER TO THE FRONT. I AM STILL NOT SURE OF A FOCUSING MECHANISM FOR THE PCPN ON SAT AND GUIDANCE POPS SEEM REALLY HIGH. I ALSO BELIEVE THE TEMPS ON SAT WL BE SIMILAR TO TODAY. THE MODEL 850 MB TEMPS SHOW SOME COOLING BUT I THINK THIS IS UNREALISTIC. WITH SCATTERED PCPN ON SAT I EXPECT TEMPS TO BE NEAR MID 80S NOT UPPER 70S AS GUIDANCE SUGGESTS. && .LONG TERM (SUN NIGHT THROUGH FRIDAY) THE EXTENDED MODELS SHOW THAT MOST OF THE AREA IS IN FOR A FAIRLY DRY PERIOD THROUGH THE EXTENDED. SOME PCPN MAY LINGER SUN NGT AND EARLY MONDAY AS THE COLD FRONT PUSHES EAST BUT A LARGE RIDGE WILL BUILD OVER THE REGION ON MONDAY. THE GFS SHOWS A WEAK UPPER LEVEL SYSTEM MOVE THROUGH THE WARNING AREA TUESDAY DAY/NIGHT. HOWEVER...THE ATMOSPHERE IS VERY DRY AND PCPN IS NOT LIKELY. THE MODELS DO NOT HINT AT ANY OTHER SYSTEMS UNTIL LATE FRIDAY NIGHT. TEMPS LOOK TO BE NEAR CLIMATOLOGY. && .AVIATION (18Z-18Z)... TSTMS DVLPG ON OUTFLOW BOUNDARIES OVR NW OHIO ACTIVITY SHOULD DCR AS IT MOVS E INTO ERN OHIO...AS BEST CONVG IS NW OH. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. SHORT TERM...LOMBARDY LONG TERM...GARNET AVIATION...KOSARIK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 638 AM EDT FRI AUG 27 2004 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-281036- ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA- CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH- HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH- MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH- RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH- SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH- INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA... BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA... ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN... MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG... MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON... RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN... WOOSTER AND YOUNGSTOWN 638 AM EDT FRI AUG 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN OHIO AND A PORTION OF NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND IT IS POSSIBLE THAT ISOLATED STORMS COULD REACH SEVERE LIMITS. THE ATMOSPHERE IS QUITE MOIST AND COULD BECOME UNSTABLE LATER THIS AFTERNOON AS DAY TIME HEATING OCCURS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SATURDAY AND SUNDAY. A COLD FRONT IS EXPECTED TO MOVE SOUTH ACROSS LAKE ERIE AND BECOME STATIONARY. WAVES OF LOW PRESSURE ARE EXPECTED TO MOVE NORTHEAST ALONG THE FRONT PRODUCING SHOWERS AND THUNDERSTORMS. NO SEVERE WEATHER IS EXPECTED BEYOND SUNDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND INTO THE WEEKEND. LOMBARDY
OHZ003-006>009-017>019-271845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 138 PM EDT FRI AUG 27 2004 STRONG THUNDERSTORMS OVER WESTERN OHIO FROM NEAR MAUMEE BAY TO TOLEDO TO VAN WERT WERE BECOMING MORE ORGANIZED WITH HEAVY RAIN. THESE STORMS WERE MOVING NORTHEAST AT 25 MPH AND WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING...HAIL...GUSTY WINDS AND DOWNPOURS HEAVY ENOUGH TO CAUSE FLOODING OF LOW LAND AREAS. IF THREATENING WEATHER APPROACHES...TAKE SHELTER IMMEDIATELY.
OHZ006>009-017>019-027-272000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 258 PM EDT FRI AUG 27 2004 STRONG THUNDERSTORMS CONTINUED FROM WESTERN LAKE ERIE TO SOUTHWEST OF BOWLING GREEN IN WOOD COUNTY. THESE STORMS WERE MOVING EAST AT 30 MPH AND WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING...HAIL...GUSTY WINDS AND DOWNPOURS HEAVY ENOUGH TO CAUSE FLOODING OF LOW LAND AREAS. THE MOST INTENSE STORMS WERE LOCATED OVER WOOD COUNTY NEAR BOWLING GREEN. THESE STORMS WERE ALSO HEADED TOWARDS HANCOCK COUNTY. IF THREATENING WEATHER APPROACHES...TAKE SHELTER IMMEDIATELY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
307 PM EDT FRI AUG 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0146 PM TSTM WND DMG SYLVANIA 41.71N 83.71W
08/27/2004 LUCAS OH LAW ENFORCEMENT
TWO TO THREE LARGE LIMBS BLOWN DOWN ON WIRES.
&&
FMKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
421 PM EDT FRI AUG 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG NORTH BALTIMORE 41.18N 83.68W
08/27/2004 WOOD OH LAW ENFORCEMENT
A COUPLE OF LARGE LIMBS DOWN.
&&
FMKThe national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420590, 5420591.